Thunderstorm Wind, Marion
- When
- May 30, 11:30 PM CST
- Where
- Marion County, 1 mi SW of Hackleburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.250, -87.833
Several trees were blown down along US 43 near Hackleburg. Penny size hail was also reported with this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Several trees were blown down along US 43 near Hackleburg. Penny size hail was also reported with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 30, 7:30 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 830 PM CDT SUN MAY 30 2004 .UPDATE...CURRENT FORECAST LOOKS FINE FOR NOW. WILL DO AN UPDATE AROUND 11 PM...AFTER TALKING WITH THE STORM PREDICTION CENTER. WILL NEED TO REMOVE MIDNIGHT REFERENCE IN THE ZONES. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 802 PM CDT SUN MAY 30 2004 ALZ011>015-017>050-311500- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 802 PM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TONIGHT)... ...MODERATE RISK OF SEVERE STORMS FOR MARION...LAMAR...WINSTON... FAYETTE AND WALKER COUNTIES... ...SLIGHT RISK OF SEVERE STORMS GENERALLY ALONG AND NORTH OF INTERSTATE 20... AN APPROACHING STORM SYSTEM WILL HELP SET-UP THE POTENTIAL FOR SEVERE WEATHER ACROSS THE AREA OVERNIGHT INTO MEMORIAL DAY. A VERY STRONG UPPER LEVEL LOW PRESSURE SYSTEM...AND ASSOCIATED SURFACE COLD FRONT...WILL HELP SET OFF NUMEROUS SEVERE THUNDERSTORMS OVERNIGHT. THESE STORMS ARE EXPECTED TO FORM A SQUALL LINE...OR SEVERAL LINE SEGMENTS...AND PUSH TOWARDS THE SOUTHEAST OVERNIGHT WITH THE COLD FRONT. THIS WILL BRING A THREAT OF DAMAGING WINDS... LARGE HAIL AND ISOLATED TORNADOES TO PORTIONS OF NORTH ALABAMA TONIGHT. AT THIS TIME...IT APPEARS THE MAIN THREAT OF SEVERE WEATHER TONIGHT WILL COME AFTER MIDNIGHT IN THE WEST...AND SPREAD EAST DURING THE EARLY MORNING HOURS. ALTHOUGH THE MAIN THREAT IS DAMAGING WIND GUSTS...ISOLATED TORNADOES CANNOT BE RULED OUT DUE TO THE UNUSUALLY STRONG WIND SHEAR THAT WILL BE PRESENT. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THE COLD FRONT WILL CONTINUE TO PUSH FURTHER SOUTH ON MONDAY... CONTINUING THE THREAT OF SEVERE THUNDERSTORMS. FOR MONDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE COUNTY WARNING AREA. THERE WILL BE A LINGERING THREAT OF SEVERE STORMS EARLY IN THE MORNING OVER NORTHERN AREAS...AND AGAIN THE POSSIBILITY OF SEVERE STORM REDEVELOPMENT IN THE HEAT OF THE AFTERNOON FOR AREAS SOUTH OF INTERSTATE 20. ONCE AGAIN...THE PRIMARY THREAT IS DAMAGING THUNDERSTORM WINDS. AS THE FRONT STALLS ACROSS THE GULF COAST STATES...THERE WILL CONTINUE TO BE A SMALL RISK OF STRONG TO SEVERE THUNDERSTORMS OVERNIGHT MONDAY INTO TUESDAY MORNING. CONDITIONS ARE EXPECTED TO FINALLY IMPROVE BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS...AND BE READY FOR POSSIBLE ACTIVATION OVERNIGHT AND MONDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 819 PM CDT SUN MAY 30 2004 ALZ011>015-017>029-310315- BLOUNT-CALHOUN-CHEROKEE-CLAY-CLEBURNE-ETOWAH-FAYETTE-JEFFERSON-LAMAR- MARION-PICKENS-RANDOLPH-SHELBY-ST CLAIR-TALLADEGA-TUSCALOOSA-WALKER- WINSTON- 819 PM CDT SUN MAY 30 2004 ...SEVERE STORMS POSSIBLE ACROSS CENTRAL AND NORTH CENTRAL SECTIONS OVERNIGHT... THE STORM PREDICTION CENTER HAS PLACED MARION...LAMAR...FAYETTE... WALKER AND WINSTON COUNTIES UNDER A MODERATE RISK OF SEVERE STORMS OVERNIGHT. AREAS ALONG AND NORTH OF INTERSTATE 20 ARE UNDER A SLIGHT RISK OF SEVERE STORMS. A DEVELOPING SQUALL LINE IS EXPECTED TO RACE EASTWARD AND ENTER THE WESTERN SECTIONS OF THE AREA BETWEEN MIDNIGHT AND 2 AM AND THEN SHIFT EAST-SOUTHEAST OVERNIGHT. NUMEROUS WATCHES AND WARNINGS HAVE BEEN ISSUED WEST OF THE AREA AND A WATCH ACROSS PORTIONS OF THE AREA OVERNIGHT IS HIGHLY LIKELY. WITH A VERY UNSTABLE AIR MASS IN PLACE...IMPRESSIVE UPPER SUPPORT AND A STRONG WIND FIELD PROVIDING SHEAR...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE. BE SURE TO MONITOR NOAA WEATHER RADIO...LOCAL MEDIA..OR OTHER SOURCES OF INFORMATION FOR THE LATEST WATCHES OR WARNINGS. HAVE AN ACTION PLAN READY SHOULD SEVERE WEATHER APPROACH YOUR AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1100 PM CDT SUN MAY 30 2004 ALZ011-012-310500- LAMAR-MARION- 1100 PM CDT SUN MAY 30 2004 ...TORNADO WATCH IN EFFECT UNTIL 4 AM... ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES UNTIL MIDNIGHT CDT... A LINE OF THUNDERSTORMS WITH POTENTIALLY DAMAGING WINDS WILL CONTINUE TO APPROACH LAMAR AND MARION COUNTIES THROUGH MIDNIGHT. NUMEROUS WARNINGS HAVE BEEN ISSUED ACROSS SECTIONS OF MISSISSIPPI AND IF THE LINE MAINTAINS ITS INTENSITY...WARNINGS WILL BE REQUIRED AFTER MIDNIGHT. DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE IN THE WATCH AREA. HAVE A SEVERE WEATHER ACTION PLAN READY IN CASE A WARNING IS REQUIRED. LAT...LON 3377 8823 3374 8802 3426 8783 3429 8813
The Columbus AFB radar (KGWX), 60 km away, was scanning. The volume nearest the first event began at 05:28 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401750, 5401751.